Ramsey Numbers for Partially-Ordered Sets


We present a refinement of Ramsey numbers by considering graphs with a partial ordering on their vertices. This is a natural extension of the ordered Ramsey numbers. We formalize situations in which we can use arbitrary families of partially-ordered sets to form host graphs for Ramsey problems. We explore connections to well studied Turán-type problems in partially-ordered sets, particularly those in the Boolean lattice. We find a strong difference between Ramsey numbers on the Boolean lattice and ordered Ramsey numbers when the partial ordering on the graphs have large antichains.

This is a preview of subscription content, access via your institution.


  1. 1.

    Alon, N., Frankl, P., Lovász, L.: The chromatic number of Kneser hypergraphs. Trans. Am. Math. Soc. 298(1), 359–370 (1986)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Axenovich, M., Walzer, S.: Boolean lattices: Ramsey properties and embeddings. Order 34(2), 287–298 (2017)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Balko, M., Cibulka, J., Král, K, Kynčl, J.: Ramsey numbers of ordered graphs. Electron Notes Discrete Math. 49, 419–424 (2015)

    Article  Google Scholar 

  4. 4.

    Beineke, L.W., Schwenk, A.J.: On a bipartite form of the Ramsey problem. In: Proceedings of the Fifth British Combinatorial Conference (Univ. Aberdeen, Aberdeen, 1975), pp. 17–22 (1975)

  5. 5.

    Choudum, S., Ponnusamy, B.: Ordered Ramsey numbers. Discret. Math. 247 (1-3), 79–92 (2002)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Cibulka, J., Gao, P., Krčál, M., Valla, T., Valtr, P.: On the geometric Ramsey number of outerplanar graphs. Discrete Comput. Geom. 53(1), 64–79 (2014)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Conlon, D.: A new upper bound for the bipartite Ramsey problem. J. Graph Theory 58(4), 351–356 (2008)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Conlon, D., Fox, J., Lee, C., Sudakov, B.: Ordered Ramsey numbers. J. Comb. Theory, Series B 122, 353–383 (2017)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Cox, C., Stolee, D.: Ordered Ramsey numbers of loose paths and matchings. Discret. Math. 339(2), 499–505 (2016)

    MathSciNet  Article  Google Scholar 

  10. 10.

    De Bonis, A., Katona, G.O.: Largest families without an r-fork. Order 24(3), 181–191 (2007)

    MathSciNet  Article  Google Scholar 

  11. 11.

    De Bonis, A., Katona, G.O., Swanepoel, K.J.: Largest family without abcd. J. Comb. Theory, Series A 111(2), 331–336 (2005)

    MathSciNet  Article  Google Scholar 

  12. 12.

    De Moura, L., Bjørner, N.: Z3: an efficient smt solver. In: Tools and Algorithms for the Construction and Analysis of Systems, pp. 337–340. Springer (2008)

  13. 13.

    Duffus, D., Kierstead, H.A., Trotter, W.T.: Fibres and ordered set coloring. J. Comb. Theory, Series A 58(1), 158–164 (1991)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Erdős, P., Szekeres, G.: A combinatorial problem in geometry. Compos. Math. 2, 463–470 (1935)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Fox, J., Pach, J., Sudakov, B., Suk, A.: Erdős-szekeres-type theorems for monotone paths and convex bodies. Proc. Lond. Math. Soc. 105(5), 953–982 (2012)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Füredi, Z.: An upper bound on Zarankiewicz’ problem. Comb. Probab. Comput. 5(01), 29–33 (1996)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Goddard, W., Henning, M.A., Oellermann, O.R.: Bipartite Ramsey numbers and Zarankiewicz numbers. Discret. Math. 219(1), 85–95 (2000)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Griggs, J., Li, W.-T., Lu, L.: Diamond-free families. J. Comb. Theory (Ser. A) 119, 310–322 (2012)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Griggs, J.R., Li, W.-T.: The partition method for poset-free families. J. Comb. Optim. 25(4), 587–596 (2013)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Griggs, J.R., Li, W.-T.: Poset-free families and lubell-boundedness. J. Comb. Theory, Series A 134, 166–187 (2015)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Griggs, J.R., Lu, L.: On families of subsets with a forbidden subposet. Comb. Probab. Comput. 18(05), 731–748 (2009)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Grósz, D., Methuku, A., Tompkins, C.: An improvement of the general bound on the largest family of subsets avoiding a subposet. Order 34(1), 113–125 (2017)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Gunderson, D.S., Rödl, V., Sidorenko, A.: Extremal problems for sets forming boolean algebras and complete partite hypergraphs. J. Comb. Theory, Series A 88(2), 342–367 (1999)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Hattingh, J., Henning, M.: Bipartite Ramsey theory. Utilitas Mathematica 53, 217–230 (1998)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Irving, R.W.: A bipartite Ramsey problem and the Zarankiewicz numbers. Glasg. Math. J. 19(01), 13–26 (1978)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Johnston, T., Lu, L., Milans, K.G.: Boolean algebras and lubell functions. J. Comb. Theory Series A, July. to appear

  27. 27.

    Kierstead, H.A., Trotter, W.T.: A ramsey theoretic problem for finite ordered sets. Discret. Math. 63(2), 217–223 (1987)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Kramer, L., Martin, R., Young, M.: On diamond-free subposets of the Boolean lattice. J. Comb. Theory Ser. A 120(3), 545–560 (2013)

    MathSciNet  Article  Google Scholar 

  29. 29.

    McColm, G.L.: A ramseyian theorem on products of trees. J. Comb. Theory, Series A 57(1), 68–75 (1991)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Milans, K., Stolee, D., West, D.: Ordered Ramsey theory and track representations of graphs. J. Comb. 6(4), 445–456 (2015)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Moshkovitz, G., Shapira, A.: Ramsey theory, integer partitions and a new proof of the ERDős-Szekeres theorem. Adv. Math. 262, 1107–1129 (2014)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Nešetřil, J., Rödl, V.: Combinatorial partitions of finite posets and lattices—Ramsey lattices. Algebra Universalis 19(1), 106–119 (1984)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Sperner, E.: Ein Satz über Untermengen einer endlichen Menge. Math. Z. 27, 544–548 (1928)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Stein, W. et al.: Sage: open source mathematical software. 7 December 2009 (2008)

  35. 35.

    Trotter, W.: Ramsey theory and partially ordered sets. In: Graham, R.L. et al. (eds.) Contemporary Trends in Discrete Mathmatics, DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 49, pp. 337–347 (1999)

  36. 36.

    West, D.: Introduction to Graph Theory. Prentice Hall, Inc., Upper Saddle River (1996)

    MATH  Google Scholar 

Download references


The authors would like to thank Mikhail Lavrov for recommending SAT solvers as a method for computing small Boolean Ramsey numbers. Thanks also to Maria Axenovich for discussing previous work on induced Boolean Ramsey numbers.

Author information



Corresponding author

Correspondence to Christopher Cox.

Additional information

The authors completed this work while at Iowa State University.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cox, C., Stolee, D. Ramsey Numbers for Partially-Ordered Sets. Order 35, 557–579 (2018). https://doi.org/10.1007/s11083-017-9449-9

Download citation


  • Ramsey theory
  • Partially-ordered sets
  • Ordered Ramsey numbers
  • Ordered graphs